Cincinnati clinic among those that received tainted steriod
MIKE STOBBE AP Medical Writer
6:57 AM, Oct 5, 2012
9:36 PM, Oct 5, 2012
NEW YORK (AP) - Some Cincinnati area patients may have received steroid injections contaminated with a deadly fungal meningitis.
Among health care facilities that received the recalled epidural steroid injection was the Cincinnati Pain Management, according to a release issued Friday by The Ohio Department of Health. The facility, located at 8261 Cornell Road, was among four in Ohio that received the tainted drug and was being contacted by the department, according to the health department.
"It's very important that we reach out to those who had the treatment because symptoms are subtle and can be overlooked," Dr. Ted Wymyslo, director of the department, said in the release. "As we look harder, it is possible that we will uncover cases. We want to get these patients connected with treatment to prevent more serious consequences."
The office manager of the Sycamore Township, Ohio clinic said the clinic was awaiting more details and did not want to speak any further.
Health providers are scrambling to notify patients in nearly two dozen states that the routine steroid injections they received for back pain in recent months may have been contaminated with the deadly fungal meningitis.
It became apparent Thursday that hundreds, and perhaps thousands, of people who got the shots between July and September could be at risk after officials revealed that a tainted steroid suspected to have caused a meningitis outbreak in the South had made its way to 75 clinics in 23 states.
The Food and Drug Administration urged physicians not to use any products at all from the Massachusetts pharmacy that supplied the preservative-free methylprednisolone acetate.
So far, 35 people in six states - Tennessee, Virginia, Maryland, Florida, North Carolina and Indiana - have contracted fungal meningitis, and five of them have died, according to the Centers for Disease Control and Prevention. All had received steroid shots for back pain, a highly common treatment.
It is not clear how many patients received tainted injections, or even whether everyone who got one will get sick. The time from infection to onset of symptoms is anywhere from a few days to a month, so the number of people stricken could rise.
The pharmacy involved, the New England Compounding Center of Framingham, Mass., has recalled three lots consisting of a total of 17,676 single-dose vials of the steroid, preservative-free methylprednisolone acetate, Massachusetts health officials said.
Investigators this week found contamination in a sealed vial of the steroid at the company, FDA officials said. Tests are under way to determine if it is the same fungus blamed in the outbreak.
Several hundred of the vials, maybe more, have been returned unused, but many others were used. At one clinic in Evansville, Ind., more than 500 patients received shots from the suspect lots, officials said. At two clinics in Tennessee, more than 900 patients - perhaps many more - did.
The company has shut down operations and said it is working with regulators to identify the source of the infection.
"Out of an abundance of caution, we advise all health care practitioners not to use any product" from the company, said Ilisa Bernstein, director of compliance for the FDA's Center for Drug Evaluation and Research.
The first known case was diagnosed about two weeks ago in Tennessee, which still has by far the most cases with 25, including three deaths. Deaths have also been reported in Virginia and Maryland.
Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include severe headache, nausea, dizziness and fever.
The type of fungal meningitis involved is not contagious like the more common forms. It is caused by a fungus often found in leaf mold and is treated with high-dose antifungal medications, usually given intravenously in a hospital.
Robert Cherry, 71, a patient who received a steroid shot at a clinic in Berlin, Md., about a month ago, went back Thursday morning after hearing it had received some of the tainted medicine.
"So far, I haven't had any symptoms ... but I just wanted to double check with them," Cherry said. "They told me to check my temperature and if I have any symptoms, I should report straight to the emergency room, and that's what I'll do."
The company that supplied the steroid in question is what is known as a compounding pharmacy. These pharmacies custom-mix solutions, creams and other medications in doses or in forms that generally aren't commercially available.
Other compounding pharmacies have been blamed in recent years for serious and sometimes deadly outbreaks caused by contaminated medicines.
Two people were blinded in Washington, D.C., in 2005. Three died in Virginia in 2006 and three more in Oregon the following year. Twenty-one polo horses died in Florida in 2009. Earlier this year, 33 people in seven states developed fungal eye infections.
Compounding pharmacies are not regulated as closely as drug manufacturers, and their products are not subject to FDA approval.
A national shortage of many drugs has forced doctors to seek custom-made alternatives from compounding pharmacies.
The New England Compounding Center makes dozens of other medical products, state officials said. But neither the company nor health officials would identify them.
The company said in a statement Thursday that despite the FDA warning, "there is no indication of any potential issues with other products." It called the deaths and illnesses tragic and added: "The thoughts and prayers of everyone employed by NECC are with those who have been affected."
A 2011 state inspection of the Framingham facility gave the business a clean bill of health.
The state health department urged patients who received a steroid injection, and are experiencing symptoms such as a new or worsening headache, fever, neck stiffness, or pain at the injection site, to contact their healthcare provider to determine if they have received one of the recalled products and to receive further evaluation.
Associated Press writers Travis Loller in Nashville, Jay Lindsay in Boston, Randall Chase in Wilmington, Del., and AP chief medical writer Marilynn Marchione in Milwaukee contributed to this story.